Ask a doctor

Can Radiesse Cause Sinus Infection?

I had Radiesse injected into my nasolabial folds last week. I've had Radiesse injections before, with no problems so far. This time, I felt it could have been injected too close to my nose. I came down with a bad case of Sinusitis 2 days later. I have been prescribed antibiotics. My Sinusitis is slowly improving, but my left cheek (where the left maxillary sinus should be), is still a bit puffy looking compared to the right one. Could this be due to the Radiesse?

Doctor Answers (8)

I Have Had Similar Complaints

+3

I have had patients with similar complaints after fillers in the cheek and infraorbital (under the eye) areas.  I honestly believe there is some connection, perhaps the filler pressing on some lymph drainage.  It is hard to tell exactly what is occurring.  In one case, we had use a hyaluronic acid filler.  The patient wanted it dissolved and the sinus trouble resolved shortly after.  With Radiesse you cannot dissolve the filler.  You may try some hot compresses and also taking some Arnica homeopathic pills (under the tongue).  This is sold in health food stores.


Burbank Dermatologist
4.5 out of 5 stars 3 reviews

Radiesse should not cause sinusitis

+2

There should not be any direct correlation between the injections of Radiesse on your cheeks near your nose and the development of sinusitis. The air pockets in the bony maxilla connect with the nasal cavity via the turbinates of the inner wall of the nose in the mucosa. These passages do not connect with the cheek area in which you had Radiesse injected. If the sinuses don't clear up completely, an ENT doctor can evaluate you and possibly an X-ray may help determine that the Radiesse is no position to interfere with the sinuses.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Sinus infections are not caused by injectable fillers

+2

Swelling with Radiesse can take up to a week to resolve which is why you may see the difference between your left and right side. There would not be a correlation between your Radiesse injection and the sinusitis you developed; just give yourself plenty of time to recover from both and then see if you need a top up on your injection to even things out.

Cory Torgerson, MD
Toronto Facial Plastic Surgeon
4.0 out of 5 stars 3 reviews

You might also like...

Radiesse does not cause sinus infections

+2

Radiesse injections into the nasolabial folds do not penetrate into the sinuses.  The sinuses are separated from the skin by bone. 

Radiesse injections can cause temporary swelling as can a sinus infection.  Is it possible that you had a sinus infection brewing when you had the injections?

Swelling from Radiesse injections should go down after 2-3 days.  I recommend seeing how you feel after the course of antibiotics is finished.  If the swelling persists please return to your doctor for an evaluation.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Radiesse and sinus infections

+2

The injection of the filler into the dermis of your skin and the sinus infection that occurs in the boney skull are likely not related. The puffiness however is likely soft tissue swelling from the injection and trauma/blowing of nose etc.

Purvisha Patel, MD
Germantown Dermatologist
5.0 out of 5 stars 4 reviews

Sinuses and Radiesse problems are unrelated

+1

Your sinusitis following Radiesse is just a coincidence.  The cheek puffiness can be the result of the sinusitis, and will go away when the infection does. Good luck.

Mark B. Constantian, MD, FACS
Nashua Plastic Surgeon
5.0 out of 5 stars 20 reviews

Radiesse and Sinus Infections

+1

Radiesse is highly unlikely to cause a sinus infection.  A misdirected injector could potentially inject the inferior turbinate or penetrate the maxillary sinus and this could cause irritation of the sinus cavity and lead to inflammation, although it is highly unlikely.

Anil R. Shah, MD
Chicago Facial Plastic Surgeon
5.0 out of 5 stars 68 reviews

Radiesse Related to Sinus Infection?

+1

Hi SF.  Radiesse injections should have nothing to do with your sinus infection.  The product is not injected deeply enough in the body to have any correlation with a sinus cavity inection.

The puffiness is possibly related if you feel that is the original swelling.  

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.